Browse

You are looking at 1 - 5 of 5 items

Open access

Carine Ghassan Richa, Khadija Jamal Saad, Ali Khaled Chaaban and Mohamad Souheil El Rawas

Summary

The objective of the study is to report a case of acute pancreatitis secondary to hypercalcemia induced by primary hyperparathyroidism in a pregnant woman at the end of the first trimester. The case included a 32-year-old woman who was diagnosed with acute pancreatitis and severe hypercalcemia refractory to many regimens of medical therapy in the first trimester of pregnancy. She was successfully treated with parathyroidectomy in the early second trimester with complete resolution of hypercalcemia and pancreatitis. Neonatal course was unremarkable. To our best knowledge, this is a rare case when primary hyperparathyroidism and its complications are diagnosed in the first trimester of pregnancy. In conclusion, primary hyperparathyroidism is a rare life-threatening condition to the fetus and mother especially when associated with complications such as pancreatitis. Early therapeutic intervention is important to reduce the morbidity and mortality. Parathyroidectomy performed in the second trimester can be the only solution.

Learning points:

  • Learning how to make diagnosis of primary hyperparathyroidism in a woman during the first trimester of pregnancy.

  • Understanding the complications of hypercalcemia and be aware of the high mortality and sequelae in both fetus and mother.

  • Providing the adequate treatment in such complicated cases with coordinated care between endocrinologists and obstetricians to ensure optimal outcomes.

Open access

Maria Cabrer, Guillermo Serra, María Soledad Gogorza and Vicente Pereg

Summary

Chromosome 22q11.2 deletion syndrome (22q11.2DS) is a genetic syndrome that may present with hypocalcemia due to primary hypoparathyroidism (PH) at any age. We report a new diagnosis of 22q11.2DS in a 57-year-old man who presented with symptomatic hypocalcemia. It is important to consider genetic causes of hypocalcemia due to PH regardless of age.

Learning points:

  • It is important to discard genetic cause of primary hypoparathyroidism in a patient without autoimmune disease or prior neck surgery.

  • A new diagnosis of a hereditary disease has familial implications and needs genetic counselling.

  • It is also important to discard other syndrome’s comorbidities.

Open access

Nikolaos Asonitis, Eva Kassi, Michalis Kokkinos, Ilias Giovanopoulos, Foteini Petychaki and Helen Gogas

Summary

Hypercalcemia of malignancy is the most common cause of hypercalcemia in hospitalized patients. It is associated with a poor prognosis, since it reflects an advanced cancer stage. Among all cancer in females, breast cancer is the most common malignancy, and it has the highest prevalence of hypercalcemia. Approximately 70% of patients with breast cancer have bone metastases and 10% of them will have hypercalcemia as a complication at some point in the disease. Herein, we report a 69-year-old female patient with metastatic breast cancer, who developed severe hypercalcemia in the course of her disease and was diagnosed with humoral hypercalcemia of malignancy (HHM). Intense hydration along with corticoisteroids and antiresorptive medication (calcitonin, bisphosphonates and denosumab) were administered to the patient. Despite the above treatment, serum calcium levels remain elevated and calcimimetic cinacalcet was added. Upon discontinuation of cinacalcet, calcium levels were raised and returned back to the normal levels following re-initiation of the calcimimetic. Her calcium level restored to normal, and she was discharged with the following medical treatment: denosumab monthly, and cinacalcet at a titrated dose of 90 mg per day. The patient is followed as an outpatient and 11 months later, her calcium level remained within the normal range.

Learning points:

  • Hypercalcemia of malignancy is the most common cause of hypercalcemia in hospitalized patients.

  • Breast cancer has the highest prevalence of hypercalcemia.

  • The cornerstone of therapy remains the intense hydration and intravenous bisphosphonates (preferably zoledronic acid).

  • In case of persistent hypercalcemia of malignancy, the administration of calcimimetic cinacalcet could be an additional effective therapeutic option.

Open access

Maryam Heidarpour, Mehdi Karami, Pegah Hedayat and Ashraf Aminorroaya

Summary

Primary hyperparathyroidism revealed by thoracic spine brown tumor and peptic ulcer bleeding is rare. We presented a case of 33-year-old male patient who was admitted with paraplegia. Thoracic spine magnetic resonance imaging (MRI) showed extradural lesion at T4 level. He underwent surgical decompression in T4. According to histopathologic finding and elevated serum parathormone (PTH) and hypercalcemia (total serum calcium 12.1 mg/dL), the diagnosis of brown tumor was down. Ultrasonography of his neck showed a well-defined lesion of 26 × 14 × 6 mm. The day after surgery, he experienced 2 episodes of melena. Bedside upper gastrointestinal endoscopy showed gastric peptic ulcer with visible vessel. Treatment with intragastric local instillation of epinephrine and argon plasma coagulation was done to stop bleeding. After stabilization of the patient, parathyroidectomy was performed. Histologic study showed the parathyroid adenoma without any manifestation of malignancy. At discharge, serum calcium was normal (8.6 mg/dL). On 40th day of discharge, standing and walking status was normal.

Learning points:

  • Thoracic spine involvement is a very rare presentation of primary hyperparathyroidism.

  • The issue of whether primary hyperparathyroidism increases the risk of peptic ulcer disease remains controversial. However, gastrointestinal involvement has been reported in association with classic severe primary hyperparathyroidism.

  • The treatment of brown tumor varies from case to case.

Open access

Arshpreet Kaur and Stephen J Winters

Summary

Drugs that inhibit the sodium-glucose co-transporter-2 (SGLT2) are an exciting novel, insulin-independent treatment for diabetes that block glucose reabsorption from the proximal tubules of the kidney, leading to increased glucose excretion and lower blood glucose levels. Inhibition of SGLT2 activity also reduces sodium reabsorption, which together with glycosuria produces a mild diuretic effect with the potential for dehydration and hyperkalemia. We report on a 60-year-old man with uncontrolled type 2 diabetes treated with insulin, glimepiride, metformin and canagliflozin, who was admitted with altered mental status after a syncopal episode. He had a 1-week history of ingestion of Tums for heartburn followed by poor appetite and lethargy. Laboratory work-up showed acute kidney injury, diabetic ketoacidosis (DKA), and parathyroid hormone-independent severe hypercalcemia of 17.4 mg/dl. DKA resolved with insulin treatment, and saline hydration led to improvement in hypercalcemia and renal function over 48 h, but was accompanied by a rapid increase in the serum sodium concentration from 129 to 162 mmol/l despite changing fluids to 0.45% saline. Urine studies were consistent with osmotic diuresis. Hypernatremia was slowly corrected with hypotonic fluids, with improvement in his mental status over the next 2 days. This is the first report of hypercalcemia associated with the use of a SLGT2 inhibitor. Although the exact mechanism is unknown, canagliflozin may predispose to hypercalcemia in patients ingesting excessive calcium because of dehydration from osmotic diuresis, with reduced calcium excretion and possible increased intestinal calcium absorption. Saline therapy and osmotic diuresis may lead to hypernatremia from electrolyte-free water loss.

Learning points

  • Canagliflozin, an SGLT2 inhibitor, may cause hypercalcemia in susceptible patients.

  • Although the exact mechanisms are unknown, dehydration from osmotic diuresis and increased intestinal calcium absorption play a role.

  • Close monitoring of serum calcium levels is recommended in patients treated with SGLT2 inhibitors who are elderly, have established hypercalcemia, or take oral calcium supplements.

  • Saline therapy and osmotic diuresis may lead to hypernatremia from electrolyte-free water loss in susceptible patients.